North Dakota, 2018Damaging Wind in North Dakota, May 25, 2018
May 25, 2018 · NWS FGF · 1 event in 1 county or zone
Widely scattered thunderstorms developed during the afternoon of May 25th. One thunderstorm over northwest Cass County produced a localized microburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed during the afternoon of May 25th. One thunderstorm over northwest Cass County produced a localized microburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 2:25 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, May 25, 2:25 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
325 PM CDT Fri May 25 2018
.SHORT TERM...(This afternoon through Saturday)
Issued at 321 PM CDT Fri May 25 2018
Organized forcing is mainly north of our CWA with shortwave troughs
over southern Canada. Despite disorganized forcing locally,
instability, mid level moisture, and several weak surface
troughs/convergence zones have helped kick of isolated
showers/thunderstorms over parts of our CWA. Most CAMs show isolated
activity over much of our CWA, but HRRR does indicate maybe an
increase in coverage over NW MN. ML CAPE is still 500-1000 J/KG
limiting severe concern somewhat, but surface based parcels would
still feed into a very unstable air mass, so isolated/stronger cells
still can't be ruled out. Moisture profiles (inverted-V) and DCAPE
over 1000 J/KG raises concern for microburst/downdraft potential
with activity, but without more organization threat should be very
localized/isolated. With marginal to unfavorable mid level lapse
rates and middling forcing activity should be highly diurnally
driven and wind down quickly after sunset.
Upper troughs are even further east on Friday, so other than Lake of
the Woods region, most locations should see dry conditions. Near
record or record highs are expected once again Friday with many
locations around 90F or warmer (a little "cooler" in the northern
RRV). As has been the case winds may also be underdone in guidance
based on mixing heights, so I trended winds up a bit from standard
blend towards MOS blend which has tended to be closer on wind
speeds (still a little low). Winds should be low enough and RH
high enough to keep us below RFW criteria, but it is worth
monitoring like today (could be "near" critical again).
.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri May 25 2018
Hot, possible record heat for Memorial Day Weekend. Cooler but still
above normal temperatures Tuesday through the rest of the next work
week. Chance for showers and thunderstorms in the Northern Plains
throughout the next week.
Upper level ridge with an upper low over the Nevada/Utah area
defines the upper level pattern at the start of the period. Some
embedded short waves will move over the area to help increase the
chances of showers and thunderstorms. Saturday night into Sunday
morning the east chance for shower and storms will be in eastern
North Dakota associated with a surface low to the southwest. Sunday
night the shower and rain threat increases as another surface low
moves in from the west. MU CAPE late Sunday could approach 1500 to
2000 J/kg. On Monday MU CAPE could be higher with values over 3000
J/kg in the NAM and GFS. Bulk shear over 40 knots also present in
the Northern Plains so there is severe potential with these storms.
One of the major limiting factors here will be the amount of CIN as
it is forecast to be high as well over this period.
Tuesday into Wednesday high precipitable water values in the NAM and
GFS are above the 90th percentile for nearby sounding climatologies
(BIS, ABR, and INL). This is supported by the previous upper low
becoming dislodged and the trough moving towards the Northern
Plains. Dryer weather expected Thursday before another chance for
rain late next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri May 25 2018
VFR conditions will prevail through the TAF period across eastern
ND and northwest MN. Gusty westerly winds are expected this
afternoon, decreasing after sunset and becoming light (generally
5kt or less) during the night. Winds should then increase once
again late Saturday morning to 8-12kt range. Virga will be favored
later this afternoon mainly along and north of Hwy 2, though a
shower or even a high based thunderstorm can't be completely ruled
out (confidence too low for inclusion in TAFs).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...DJR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, May 25, 12:40 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
140 PM CDT Fri May 25 2018
MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-026-027-029-
030-039-053-054-261845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Steele-Traill-Cass-
Richland-Western Walsh County-
140 PM CDT Fri May 25 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible this afternoon. While most
thunderstorms are not expected to be severe, a few may be capable
of producing winds to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The potential exists for thunderstorms each day Sunday through
Thursday. The threat for widespread severe weather is low during
this period, although isolated severe storms will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
NDZ006-014-015-024-028-038-049-052-261845-
Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent-
140 PM CDT Fri May 25 2018
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The potential exists for thunderstorms each day Sunday through
Thursday. The threat for widespread severe weather is low during
this period, although isolated severe storms will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, May 25, 2:34 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
334 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 2 SW MAIDA 48.98N 98.40W
05/24/2018 E1.00 INCH Cavalier ND BROADCAST MEDIA
PICTURES SHARED BY LOCAL NEWS SHOW ACCUMULATED QUARTER
SIZED HAIL. TIME ESTIMATED FROM RADAR.
0847 AM HAIL MAIDA 49.00N 98.36W
05/24/2018 E0.75 INCH CAVALIER ND OTHER FEDERAL
US CUSTOMS AND BORDER PROTECTION OFFICERS OBSERVED DIME
TO PENNY SIZED HAIL FOR 5-10 MINUTES.
0815 PM HAIL 3 SSW MENTOR 47.66N 96.17W
05/24/2018 M0.25 INCH Polk MN COCORAHS
0855 PM HAIL 2 SW CROOKSTON 47.75N 96.64W
05/24/2018 M0.50 INCH Polk MN PUBLIC
0900 PM HAIL 1 E HIGH LANDING 48.05N 95.79W
05/24/2018 E1.25 INCH Pennington MN PUBLIC
HAIL FEEL FOR A FEW MINUTES. HAIL OF DIME SIZED OR LARGER
COVERED THE GROUND.
0905 PM HAIL CROOKSTON 47.77N 96.61W
05/24/2018 M1.00 INCH POLK MN PUBLIC
0941 PM HAIL 2 E CROOKSTON 47.77N 96.56W
05/24/2018 M1.00 INCH Polk MN PUBLIC
0945 PM HAIL THIEF RIVER FALLS 48.11N 96.18W
05/24/2018 M0.75 INCH PENNINGTON MN PUBLIC
1010 PM TSTM WND GST THIEF RIVER FALLS 48.11N 96.18W
05/24/2018 M58.00 MPH PENNINGTON MN AWOS
1020 PM TSTM WND GST 3 WSW MAVIE 48.13N 96.00W
05/24/2018 M58.00 MPH Pennington MN MESONET
1035 PM HAIL 2 NE BROOKS 47.84N 95.97W
05/24/2018 M0.88 INCH Red Lake MN PUBLIC
1035 PM HAIL 2 NE BROOKS 47.84N 95.97W
05/24/2018 M0.75 INCH Red Lake MN PUBLIC
&&
GGUSTSpecial weather statement, May 25, 4:21 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
521 PM CDT FRI MAY 25 2018
NDZ027-029-030-252300-
Steele ND-Traill ND-Grand Forks ND-
521 PM CDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hatton, or 25 miles southwest of Grand Forks, moving southeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mayville and Portland around 540 PM CDT.
Buxton around 555 PM CDT.
Cummings around 600 PM CDT.
Other locations impacted by this storm include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4756 9763 4775 9750 4759 9685 4737 9699
TIME...MOT...LOC 2221Z 292DEG 24KT 4765 9746
Riddle
Thunderstorm Wind, Cass
- When
- May 25, 5:49 PM CST
- Where
- Cass County, 7.46 mi NNW of Erie
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.220, -97.440
The wind gust from a localized microburst was measured by a NDAWN wind sensor near Galesburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749272.